Tennessee, 2018

Damaging Winds in Tennessee, May 15, 2018

May 15, 2018 · NWS MRX · 2 events in 2 counties and zones

A couple severe thunderstorms formed producing strong wind gusts that downed a few trees in Central East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A couple severe thunderstorms formed producing strong wind gusts that downed a few trees in Central East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 2:33 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, May 15, 2:33 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
333 PM EDT Tue May 15 2018

.SHORT TERM...(Tonight and Wednesday)...

The primary focus of convection so far today has been over the
plateau, with a lesser amount over the Appalachians as time has
wore on. This should change however as low level convergence is
forecast to shift off the terrain and over the valley region
through the evening hours. Couple this with the likelihood of some
outflow boundaries spreading into the lower elevation areas, and
the focus for rainfall through the evening and early part of
tonight should be over the Tennessee Valley. Valley and Plateau
convection will largely be diurnally driven, so expect a lull in
rainfall activity tonight there, while the Appalachians maintain
higher rain chances as energy from the upper low to our south
moves this direction.

For Wednesday, rainfall chances and coverage should be a little
higher. The mountains will likely see ongoing convection by
daybreak, however between shortwave energy moving east through
Tennessee and the tropical upper low to our south continuing to
move north into the Carolinas, showers and thunderstorms should be
a bit more widespread tomorrow.

.LONG TERM...(Wednesday night through Monday)...

A prolonged summertime tropical tap will bring a greater than
normal coverage of precipitation to the area during the latter
half of the week. Weak low pressure over the northeastern Gulf
will initiate the tap, but even as the low moves north of the area
late this week, southerly flow into the departing system will
continue to keep us under the influence of tropical moisture well
into the weekend. The ridge then strengthens and warms us up,
enough to keep scattered diurnal convection in the forecast Sun-
Tues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  81  65  83 /  40  40  40  60
Knoxville McGhee Tyson Airport, TN  65  80  64  80 /  40  50  50  70
Oak Ridge, TN                       65  81  65  81 /  40  50  50  70
Tri Cities Airport, TN              62  77  62  79 /  40  80  60  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CD/GC
Hazardous weather outlook, May 15, 2:39 PM EST, 2 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
339 PM EDT Tue May 15 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
339 PM EDT Tue May 15 2018 /239 PM CDT Tue May 15 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will persist over the
Appalachians and Plateau regions through late this afternoon
before shifting into the valley. While widespread severe storms
are not expected, a few strong to severe storms could occur. In
those cases, some large hail and heavy rains would be the primary
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A slow-moving low pressure system originating in the Gulf of
Mexico will spread abundant moisture into the area Wednesday
through Friday. Locally heavy rainfall will be possible with any
thunderstorms that develop during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 15, 4:24 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
524 PM EDT TUE MAY 15 2018

TNZ014-015-152215-
Claiborne TN-Hancock TN-
524 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE AND
NORTHWESTERN HANCOCK COUNTIES UNTIL 615 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Tazewell, or 13 miles west of Sneedville, moving
east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tazewell.

LAT...LON 3648 8358 3659 8355 3659 8327 3648 8331
TIME...MOT...LOC 2123Z 264DEG 12KT 3654 8345

mjb
Special weather statement, May 15, 4:29 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
529 PM EDT TUE MAY 15 2018

TNZ015-016-152215-
Hancock TN-Hawkins TN-
529 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS AND CENTRAL
HANCOCK COUNTIES UNTIL 615 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville. This storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sneedville.

LAT...LON 3659 8302 3651 8313 3643 8322 3656 8329
      3659 8319
TIME...MOT...LOC 2128Z 307DEG 3KT 3655 8315

mjb
Special weather statement, May 15, 4:37 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
537 PM EDT TUE MAY 15 2018

TNZ100-152215-
Bradley TN-
537 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY COUNTY UNTIL 615
PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Cleveland, or near Cleveland, moving southeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cleveland, South Cleveland, East Cleveland, Wildwood Lake, McDonald,
Waterville, Hopewell, Gap Springs and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3509 8500 3524 8491 3519 8472 3500 8478
TIME...MOT...LOC 2136Z 295DEG 4KT 3509 8491

mjb
Special weather statement, May 15, 4:45 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
545 PM EDT TUE MAY 15 2018

TNZ099-100-152230-
Bradley TN-Hamilton TN-
545 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cohutta, or 10 miles northeast of Ringgold, moving south at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, Harrison, Collegedale, East Brainerd, Red Clay State
Park, Flint Springs, Apison, Ooltewah and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3512 8516 3513 8501 3500 8487 3499 8491
      3499 8518
TIME...MOT...LOC 2144Z 348DEG 10KT 3502 8497

mjb
Special weather statement, May 15, 4:48 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
548 PM EDT TUE MAY 15 2018

TNZ015-016-VAZ005-152230-
Hancock TN-Hawkins TN-Scott VA-
548 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HAWKINS...EASTERN
HANCOCK AND SOUTHEASTERN SCOTT COUNTIES UNTIL 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Gate City to 7 miles north of
Surgoinsville. Movement was northeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Nickelsville, Clinchport, Okolona and Fort Blackmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3684 8255 3663 8293 3650 8289 3676 8239
TIME...MOT...LOC 2147Z 210DEG 6KT 3676 8258 3658 8285

mjb
Special weather statement, May 15, 5:08 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
608 PM EDT TUE MAY 15 2018

TNZ014>016-037>039-069>071-073-152245-
Jefferson TN-Claiborne TN-Hamblen TN-Hancock TN-Union TN-Grainger TN-
Knox TN-NW Blount TN-North Sevier TN-Hawkins TN-
608 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS...SOUTHEASTERN
CLAIBORNE...EASTERN KNOX...NORTHERN BLOUNT...NORTHWESTERN
JEFFERSON...SOUTHWESTERN HANCOCK...GRAINGER...NORTHWESTERN SEVIER...
SOUTHEASTERN UNION AND NORTHWESTERN HAMBLEN COUNTIES UNTIL 645 PM
EDT...

At 607 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rutledge to Eagleton Village. Movement was
north at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Jefferson City, Rutledge,
New Tazewell, Bean Station, Louisville, Tazewell, Plainview, New
Market, Rockford, Eagleton Village, Strawberry Plains, Blaine,
Luttrell, Lone Mountain, Panther Creek State Park and Buffalo
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 8353 3580 8412 3566 8390 3640 8320
TIME...MOT...LOC 2207Z 199DEG 12KT 3634 8349 3579 8394

mjb

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 15, 5:20 PM EST
Where
Knox County, 0.56 mi E of Ramsey
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.970, -83.820

Eight trees were reported down across the eastern half of the county.

Thunderstorm Wind, Grainger

When
May 15, 5:30 PM EST
Where
Grainger County, 1.31 mi WSW of Rutledge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.270, -83.520

Several trees were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745934, 745935.